Last updated January 1, 2013
Home | Site Map | Contact Us | Terms of Use
Body Cream Hints | Bath and Shower Hints | Eye Hints | Ear Hints | Hair and Scalp Hints | Cooling Hints | Misc Hints | Retinoids

Questions?

There's a separate forum on our bulletin board devoted to discussion about retinoids. Quite a lot of good information has accumulated there, and it's also a good place to ask your questions.

If you're seriously considering taking a retinoid, you'll also definitely need to involve your doctor.

Smiling doctor

Retinoids
 

Retinoids are synthetic derivatives of Vitamin A and are taken orally.  These drugs have been very successful in treating severe cases of ichthyosis.  The two most common retinoids are Accutane (isotretinoin) and Soriatane (acetretin).  These drugs are available only by prescription, and your treatment must be carefully monitored by a dermatologist experienced in their use.

Below are links to some information on the web about Accutane and Soriatane (not even close to complete; use your favorite search engine and search on "Accutane" or "Soriatane" to see more).  Please keep in mind that most of this information is directed at people who would take Accutane or Soriatane for acne (or something other than ichthyosis).  This means these people would generally be taking Accutane in lower doses, for shorter periods of time, than someone with ichthyosis.  While hearing about other people's experience with Accutane is an important part of your education about Accutane and your decision about whether you want to take Accutane, you absolutely must have professional medical advice from a doctor familiar with Accutane or Soriatane.

Experiences

Kirk wrote:

I came across your website and thought I'd share my experience with accutane, even though it was for acne not ichthyosis. My acne began when I was aroung 16, but it was only minor at that time. After I turned twenty, it worsened and continued to progress. When I was 31, I chose to pursue accutane treatment. Here's a synopsis of my experiences:

I began accutane treatment in November 1997 and completed in April 1998. I experienced a minor outbreak (normal) two to three weeks after treatment began. Thereafter, my acne slowly became non-existant. However, the normal symptoms of accutane manifested themselves thereafter. I experienced a general red hue to my skin which became dry, cracked and bleeding lips, some
hair loss and muscle/joint aches. Most of these symptoms lessened within one month of ending the treatment.

It has now been ten months since my treatment ended. My acne is still completely gone from my chest and back. I do experience minor acne-like bumps on my face on rare occassions, but these are hardly noticable and they dissappear within a day or two. My experiences has showed that it is a useful medicine, but I do have concerns regarding the medical professions responses to some long-term effect and questions.

My hair line has receded about 1/2" on my forehead; since I had such a low hair line before (Eddie Munster?), no one notices. I however notice it and also that my hair is still dry and fine, not coarse at it was before treatment. My hair line is 'jagged' and the lost hair has not returned as I was informed it would (from two physicians and my deratologist) within 6 months. I do not have any hair loss in my family, so it seems quite plausible accutane is the culprit. I have encountered accutane experiences
posted on the web with the same experience; one stated that her hair started growing back about a year after her treatment ended.

I also experienced allergy-like sinus problems beginning at the end of my treatment. Coincidentally, my eyes (especially the right eye) began experiencing redness and mucous-induced blurred vision. No allergy medications have had any effect including steroid shots. Nothing like this has ever been encountered in my family, so once again accutane seems the culprit.

Lesser residual symptoms included dry-skin wheals appearing on several areas of my body over a two-month period around three to four months after treatment. These slowly disappeared and have not recurred. My muscle/joint aches have persisted but not too severe. I also experienced a horrific
toenail fungus which may or may not have been caused by the accutane treatment.

My concern has been with the general medical profession's attitude that these enduring symptoms are not related to the accutane treatment; this observation is common from the web responses with one person actually persuing it to specialists in Boston who conclude also that accutane is the cause. With the innumerable experiences that I have come across on the web stating the same or very similar symptoms post-accutane, I think it bears sufficicient correlation to warrant professional and/or even FDA investigation. I have seen several physicians, had blood tests and physicals, and tried numerous
shots/eyedrops/pills etc and have not been able to diagnose and resolve these questions. My tests have returned inconclusive other than my blood is fine with no sign of liver or kidney (or other) dysfunction.

Carolyn wrote:

I took Accutane back in 1982 when it was still in the experimental stage. Within days of starting the drug my skin looked 95% better than it had ever looked in my life. (I have severe EHK, by the way). Within a few weeks 95% of my hair was gone - that was interesting. I took Accutane for about 4 years, unfortunately I forget the dosage but it wasn't refined the way it is today.

Back then doctor's monitored the blood on a semi-weekly basis and I had my back x-rayed 3 times a year to check for calcium deposits.

Eventually, it came down to did I want my skin to look good or did I want my health? I developed bone spurs on my spine and the blistering and tearing of my skin became almost unbearable. The reason for this is that underneath EHK is *not* normal, healthy skin. Ichthyosis is a disorder of the entire skin, as noted on your website.

Even on Accutane my skin never looked normal. One of the telling points of EHK is the redness. I had clear, smooth and REALLY PINK skin!

Anyone considering Accutane should be told that it does not fix severe ichthyosis. It makes it look better but that's all. The top layer of skin with EHK is thinner than normal and when it's completely clear it's extremely fragile. I had to stop wearing jeans because the fabric just tore my skin to
shreds.

Read all the literature and make sure you understand the implications of the side effects. What I was told would be minor back pain (the bone spurs) turned into a condition where, on occasion, I cannot turn over in bed without pain and difficulty and walking, standing, in fact any movement, becomes
difficult.

Look before you leap.